SEARCH

SEARCH BY CITATION

Keywords:

  • Guideline;
  • Pregnancy;
  • Epilepsy;
  • Antiepileptic drugs;
  • Teratogenesis;
  • Major congenital malformations;
  • Apgar score;
  • Small for gestational age

Summary

A committee assembled by the American Academy of Neurology (AAN) reassessed the evidence related to the care of women with epilepsy (WWE) during pregnancy, including antiepileptic drug (AED) teratogenicity and adverse perinatal outcomes. It is highly probable that intrauterine first-trimester valproate (VPA) exposure has higher risk of major congenital malformations (MCMs) compared to carbamazepine (CBZ), and possibly compared to phenytoin (PHT) or lamotrigine (LTG). It is probable that VPA as part of polytherapy and possible that VPA as monotherapy contribute to the development of MCMs. AED polytherapy probably contributes to the development of MCMs and reduced cognitive outcomes compared to monotherapy. Intrauterine exposure to VPA monotherapy probably reduces cognitive outcomes and monotherapy exposure to PHT or phenobarbital (PB) possibly reduces cognitive outcomes. Neonates of WWE taking AEDs probably have an increased risk of being small for gestational age and possibly have an increased risk of a 1-minute Apgar score of <7. If possible, avoidance of VPA and AED polytherapy during the first trimester of pregnancy should be considered to decrease the risk of MCMs. If possible, avoidance of VPA and AED polytherapy throughout pregnancy should be considered and avoidance of PHT and PB throughout pregnancy may be considered to prevent reduced cognitive outcomes.